Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 2, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 23, 2012, 1:16 AM EST for Chesterfield County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2012, 1:16 AM EST (06:16 UTC)
- Expired
- Feb 23, 2012, 2:00 AM EST
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 127 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
587
WUUS52 KCAE 230616
SVRCAE
SCC025-230700-
/O.NEW.KCAE.SV.W.0002.120223T0616Z-120223T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
116 AM EST THU FEB 23 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 200 AM EST
* AT 110 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF CHESTERFIELD...OR 17 MILES NORTHWEST OF
HARTSVILLE...AND MOVING EAST AT 45 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD AND
CHERAW
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3460 7980 3454 7983 3449 7989 3448 7996
3449 7999 3448 8003 3449 8005 3444 8014
3444 8030 3482 8037 3481 7994 3468 7986
3465 7979 3461 7978
TIME...MOT...LOC 0616Z 276DEG 43KT 3457 8016
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 12:50 AM EST, 26 minutes earlier.
Area forecast discussion, Feb 23, 12:50 AM EST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1250 AM EST THU FEB 23 2012 .SYNOPSIS... AN UPPER DISTURBANCE AND SURFACE LOW MOVING BY TO OUR NORTH WILL PROVIDE A CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS...MAINLY ACROSS THE NORTHERN HALF OF THE STATE TONIGHT. A COLD FRONT WILL MOVE THROUGH FRIDAY. HIGH PRESSURE WILL BUILD INTO THE AREA THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... RADAR INDICATES LINE OF SHOWERS AND A FEW THUNDERSTORMS STRETCHING FROM CENTRAL NC SW ACROSS THE UPSTATE SC...APPROACHING OUR N FA...AND SW INTO NE GA AND PORTIONS OF ALA. THE ACTIVITY CONTINUES TO HOLD TOGETHER AND PROGRESS TO THE ESE. 00Z SPC WRF AND LATEST VSREF INDICATING ACTIVITY TO TRAVERSE OUR FA OVERNIGHT. UPPED THE POPS FOR THE OVERNIGHT PERIOD. && .SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/... DEEPER UPPER TROUGH WILL SHIFT ACROSS THE EASTERN CONUS. LOW PRESSURE WILL DEVELOP OVER THE MS VALLEY AND SHIFT NE AND INTENSIFY...DRAGGING A FRONT THROUGH OUR REGION FRIDAY. STRONG WAA ON THURSDAY WILL DRIVE AFTERNOON TEMPS WELL INTO THE LOWER TO MIDDLE 70S ACROSS MUCH OF THE AREA. BREEZY CONDITIONS EXPECTED THU/FRI AHEAD OF THE FRONT. BEST UPPER ENERGY TO REMAIN JUST TO OUR NORTH. CURRENT DAY TWO CONVECTIVE OUTLOOK HAS MUCH OF CWA IN GENERAL TSTM AREA FOR FRIDAY. STRONG MID TO LOW LEVEL JETS EXPECTED ACROSS OUR REGION AGAIN THU NT INTO FRI...SO AN ISOLATED STRONG/BORDERLINE SVR STORM NOT OUT OF THE QUESTION. FEW OVERALL CHANGES FROM PREVIOUS FORECAST. STILL QUITE A SPREAD IN GFS ENSEMBLE POP NUMBERS. LATEST SREF POPS MAINLY IN THE CHANCE RANGE LATE THU NT INTO FRI AFTN. IN GENERAL USED MODEL BLEND BETWEEN GMOS AND ONGOING FORECAST FOR TEMPS AND POPS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... STILL LOTS OF UNCERTAINTY WITH THE FORECAST IN THE EXTENDED PERIOD DUE TO MODEL INCONSISTENCIES. AS A RESULT...HAVE MADE FEW CHANGES TO THE ONGOING FORECAST. CUT OFF UPPER LOW OVER BAJA CA WILL LIFT OUT TO THE EAST OVER THE NEXT COUPLE OF DAYS. MODELS HAVE TIMING DIFFERENCES. AT THE SURFACE...A COUPLE OF FRONTAL SYSTEMS WILL BRING A CHANCE FOR RAIN DURING THE FIRST PART OF NEXT WEEK. LOW CONFIDENCE WITH THE TIMING OF THESE WEATHER FEATURES...SO HAVE MADE ONLY MINOR CHANGES TO THE LONG TERM FORECAST. TEMPERATURES MAINLY CLOSE TO OR JUST ABOVE NORMAL DURING THE PERIOD. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... MOS GUIDANCE IS GIVING IFR CONDITIONS EARLY THIS MORNING NEAR SUNRISE BUT LOW LEVEL WINDS HAVE INCREASE ACROSS THE REGION AND SOME CONVECTION IS OCCURRING IN THE NORTHERN PART OF THE FORECAST AREA. CONDITIONS ARE CURRENTLY VFR ACROSS THE AREA. WITH WINDS... OPTED FOR MAINLY VFR CONDITIONS ALTHOUGH AN INCREASE IN LOW LEVEL MOISTURE AHEAD AN APPROACHING COLD FRONT MAY BRING CIGS 3-4 KFT IN BETWEEN 08Z-12Z THIS MORNING. THINK SOUTHWEST SURFACE WINDS 10-15 KNOTS WILL PROHIBIT FOG FORMATION. RUC MODEL SHOWS A WEAK SHORT WAVE PASSING THROUGH 06Z-12Z TIME FRAME AS WELL. WILL INCLUDE TEMPO GROUPS 08Z-10Z FOR MVFR CONDITIONS IN SHOWERS. BUT IT LOOKS LIKE THE ACTIVITY WILL CLEAR THE REGION TO THE EAST 10Z-12Z TIME FRAME. WITH INCREASED LOW LEVEL WINDS AT 2 KFT...DECIDED TO MENTION LOW LEVEL WIND SHEAR ALL TAF STIES 06Z-10Z WITH 2 KFT WINDS 23040 KNOTS AND 24050 KNOTS DURING THE PERIOD. AFTER 10Z...THINK STRONGER WINDS WILL MIX DOWN TO THE SURFACE AND WILL HAVE SOUTHWEST WINDS 15-20 KNOTS FOR THE REST OF THE DAY. THE COLD FRONT WILL APPROACH LATE THURSDAY NIGHT NEAR MIDNIGHT. THERE MAY BE SOME SHOWERS OR THUNDERSTORMS BUT WILL NOT MENTION FOR TIME BEING DUE TO TIMING ISSUES AND UNCERTAINTY TO COVERAGE. EXTENDED AVIATION OUTLOOK...MVFR AND POSSIBLE IFR CONDITIONS MAY OCCUR LATE THURSDAY NIGHT AND FRIDAY AS THE COLD FRONT PUSHES THROUGH THE REGION. SOME THUNDERSTORMS MAY ALSO ACCOMPANY THE FRONT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...07
Hazardous weather outlook, Feb 22, 4:24 AM EST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 424 AM EST WED FEB 22 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 424 AM EST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK OF SEVERE STORMS TONIGHT NORTH PORTION AND CENTRAL SAVANNAH RIVER AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BREEZY CONDITIONS THURSDAY THROUGH FRIDAY AHEAD OF AN APPROACHING COLD FRONT. A LAKE WIND ADVISORY MAY BE NEEDED. A SLIGHT RISK OF SEVERE STORMS THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY.
In the hours before
Special weather statement, Feb 23, 12:25 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1225 AM EST THU FEB 23 2012
SCZ015-020-021-230645-
FAIRFIELD-LANCASTER-NEWBERRY-
1225 AM EST THU FEB 23 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...LANCASTER
AND NEWBERRY COUNTIES THROUGH 145 AM EST...
AT 1213 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF NEWBERRY TO 20 MILES WEST OF LANCASTER...MOVING EAST AT
40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN...LANCASTER...NEWBERRY...WHITMIRE AND
WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3494 8078 3483 8079 3482 8062 3463 8045
3449 8090 3436 8094 3423 8188 3425 8191
3430 8190 3437 8178 3453 8165 3445 8153
3450 8143 3458 8142 3455 8088 3464 8090
3470 8086 3483 8091 3492 8087 3507 8091
TIME...MOT...LOC 0521Z 285DEG 45KT 3476 8076 3442 8200
TTHSpecial weather statement, Feb 23, 12:56 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1256 AM EST THU FEB 23 2012
SCZ016-230700-
CHESTERFIELD-
1256 AM EST THU FEB 23 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 200 AM EST...
AT 1248 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JEFFERSON...MOVING EAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHERAW...CHESTERFIELD AND PAGELAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3460 7980 3454 7983 3449 7989 3449 8005
3437 8028 3444 8033 3450 8033 3455 8037
3459 8038 3462 8042 3466 8043 3471 8049
3482 8056 3481 7994 3468 7986 3465 7979
3461 7978
TIME...MOT...LOC 0555Z 273DEG 40KT 3463 8030
TTHSpecial weather statement, Feb 23, 1:02 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
102 AM EST THU FEB 23 2012
GAZ040-SCZ018-025-026-230700-
EDGEFIELD-LINCOLN-MCCORMICK-SALUDA-
102 AM EST THU FEB 23 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...
EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 200 AM EST...
AT 1256 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 22 MILES NORTH OF
SALUDA TO 31 MILES WEST OF MOUNT CARMEL...MOVING SOUTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...JOHNSTON...MCCORMICK...RIDGE SPRING...SALUDA AND
LINCOLNTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3397 8259 3401 8260 3408 8253 3408 8247
3407 8233 3398 8230 3402 8224 3398 8219
3399 8205 3396 8202 3414 8187 3417 8187
3419 8173 3398 8152 3388 8157 3381 8165
3365 8249 3382 8260 3387 8258 3398 8265
TIME...MOT...LOC 0601Z 357DEG 27KT 3426 8190 3384 8303
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 12:25 AM EST | Special Weather Statement | CAE | Fairfield, Lancaster, Newberry | 80 min |
| Feb 23, 12:56 AM EST | Special Weather Statement | CAE | Chesterfield | 64 min |
| Feb 23, 1:02 AM EST | Special Weather Statement | CAE | Edgefield, McCormick, Saluda | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.